Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 224, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Sep 23, 2006, 5:02 PM EDT for Menifee County, Kentucky. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2006, 5:02 PM EDT (21:02 UTC)
- Expired
- Sep 23, 2006, 5:15 PM EDT
- In force
- 13 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Menifee County, KY
The radar
The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 4:28 PM EDT, 34 minutes earlier.
Area forecast discussion, Sep 23, 4:28 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 428 PM EDT SAT SEP 23 2006 .DISCUSSION... LINE OF VERY ACTIVE STORMS NOW ENTERING OUR NRN COUNTIES WITH THE LINE EXTENDING SOUTHWEST TO AROUND BNA. CLOUD TOPS HAVE BEEN WARMING AND SVR THREAT HAS DIMINISHED. BUT WITH THE HISTORY OF RA+...ESP ALONG AND NORTH OF I64...THESE STORMS WILL LIKELY PRODUCE ENUF RAIN TO CREATE ADDITIONAL FLOODING CONCERNS...HENCE THE FLASH FLOOD WATCH HAS BEEN EXTENDED THRU SUN 15Z. COLD FNT STILL TRAILING THE CURRENT ACTIVITY AND NOT EXPECTED TO PUSH THRU OUR CWFA BEFORE 12Z SUN. ALL MODELS ARE IN CLOSE AGREEMENT THAT THE FNT WILL SPAWN ANOTHER BAND OF HEAVY RAIN WITH 1-2 IN ADDITIONAL RAIN. ONLY DISAGREEMENT IS IN TIMING OF FNTL PASSAGE WITH THE NAM ABOUT 2-3HRS AHEAD OF THE GFS. IN THE EXTENDED...THERE ARE SOME TIMING DISFFERENCES AND HAVE FOLLOWED THE 06Z GFS FOR GUIDANCE AS THE 12Z GFS HAS PUSHED THE NEXT SYSTEM THRU FASTER. HAVE GONE SLIGHTLY SLOWER THAN PREV FCST WITH BULK OF PCPN NOW FCST FOR THU NITE AND FRI MORN. OTHERWISE...FAIR AND COOL WILL BE THE WATCH WORDS. && .PREV DISCUSSION... 752 AM EDT SAT SEP 23 2006 DISCUSSION... UPDATED THE FORECAST FOR THE FIRST THREE PERIODS TO REFLECT THE CURRENT CONDITIONS AND TO AGREE WITH THE LATEST WATCHES AND WARNINGS. THE MOREHEAD STATE POLICE REPORTED 4.21 OF RAIN FOR LAST 24 HOURS. THE REST OF THE FORECAST IS ON TRACK. ANOTHER UPDATE WILL BE REQUIRED WHEN THE TORNADO WATCH EXPIRES. THE THUNDERSTORMS LAST NIGHT AND THIS MORNING HAVE SHOWN A LOT OF ROTATION DUE TO THE VERY STRONG WIND SHEAR. THERE WERE SEVERAL STORMS THAT WERE VERY CLOSE TO FORMING A TORNADO...HOWEVER...THERE WERE NONE THAT ACTUALLY FORMED. IF THE CLOUDS ARE ABLE TO THIN SOME THIS AFTERNOON...THE THREAT FOR SEVERE THUNDERSTORMS WILL BE MUCH GREATER. THE REST OF THE FORECAST IS ON TRACK. THE TORNADO WATCH FOR WAYNE AND MCCREARY COUNTIES WILL BE CANCELED BY 8:30 AM. 403 AM EDT SAT SEP 23 2006 DISCUSSION... THE SKY OPENED UP TONIGHT OVER THE NORTHERN PORTION OF THE FORECAST AREA AND ESPECIALLY TO THE WEST OF THE FORECAST AREA. A WARM FRONT MOVED ACROSS THE AREA THIS EVENING. A SQUALL LINE EXTENDED FROM ELLIOT TO MONTGOMERY COUNTIES AND THEN WESTWARD INTO CENTRAL KENTUCKY. ALONG THIS LINE...HEAVY PRECIPITATION HAS OCCURRED. UP TO SIX INCHES OF RAIN FELL OVER THE LEXINGTON AREA AND THE RADAR ESTIMATE IS INDICATING THAT 3-4 INCHES OF RAIN HAS FALLEN IN THE PAST 24 HOURS GENERALLY NORTH OF I-64. A TORNADO WATCH WAS ISSUED FOR FOR THE SOUTHWEST COUNTIES DUE TO THE INCREDIBLE WIND SHEAR. THINGS SHOULD DID DOWN A BIT THIS MORNING...HOWEVER AS THE HEATING GETS GOING THIS AFTERNOON...THE POSSIBILITY OF SEVERE THUNDERSTORMS WILL BE A FACTOR. THE FRONT WILL MOVE THROUGH THE AREA SATURDAY EVENING THROUGH THE OVERNIGHT. AS IT DOES...IT HAS THE POTENTIAL FOR DUMPING AN ADDITIONAL INCH OF RAIN OVER THE AREA. THE AREA NORTH OF I64 WILL BE ESPECIALLY VULNERABLE FOR ADDITIONAL FLASH FLOODING WITH THIS NEXT BATCH OF PRECIPITATION ON SATURDAY NIGHT. THINGS WILL START DRYING UP ON SUNDAY AS THE FRONT CONTINUES MOVING TO THE SOUTH. 1159 PM EDT FRI SEP 22 2006 CLUSTER OF THUNDERSTORMS MOVING EAST ACROSS CENTRAL KY IN WARM AND MOIST AIRMASS IS EXPECTED TO MOVE ACROSS THE CWA OVERNIGHT. VERY HEAVY RAIN AND FLASH FLOODING HAVE BEEN REPORTED IN THOSE AREAS. OPTED TO HOIST A FLASH FLOOD WATCH UNTIL 8 AM SAT MORNING FOR AREAS MAINLY ALONG AND NORTH OF THE MTN PARKWAY. THOSE AREAS ALREADY HAVE RECEIVED BETWEEN ONE AND 1.75 INCHES OF RAIN EARLIER TODAY. RAISED POPS IN ADVANCE OF THIS SYSTEM. OTHERWISE...ONLY MINOR CHANGES WERE MADE TO THE GRIDS AND ZFP. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR KYZ044-KYZ050- KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ079-KYZ080- KYZ083-KYZ084-KYZ085-KYZ086-KYZ087-KYZ088-KYZ104-KYZ106-KYZ107- KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115-KYZ116- KYZ117-KYZ118-KYZ119-KYZ120. && DUSTY
Hazardous weather outlook, Sep 23, 4:45 PM EDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 445 PM EDT SAT SEP 23 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 445 PM EDT SAT SEP 23 2006 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS WILL TRACK ACROSS EASTERN KENTUCKY TONIGHT WITH MANY STORMS PRODUCING HEAVY RAIN. WITH THE PREVIOUS HEAVY RAIN HAVING ALREADY SATURATED THE GROUND...EXPECT ANY ADDITIONAL RAINFALL TO CREATE ADDITIONAL FLASH FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH THE PASSAGE OF A VIGOROUS COLD FRONT. ADDITIONAL HEAVY RAIN WITH THESE STORMS WILL AGAIN CREATE FLASH FLOODING CONCERNS WITH THE POTENTIAL FOR RISES ON THE LARGER RIVERS. THUNDERSTORMS ARE AGAIN FORECAST FOR THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF HEAVY RAIN...FLOODING AND SEVERE WEATHER. DUSTY
In the hours before
Local storm report, Sep 23, 12:12 PM EDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1212 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 6 W OWINGSVILLE 38.14N 83.87W
09/23/2006 BATH KY LAW ENFORCEMENT
COUNTY DISPATCH REPORTED BALD EAGLE BRIDGE UNDER WATER.
ALSO RESIDENTS EVACUATED FROM HOMES IN WESTERN PORTIONS
OF THE COUNTY. U.S. HWY 60 UNDER 3 FEET OF RUNNING WATER
AND HWY 36 IN SHARPSBURG UNDER WATER. BOTH HIGHWAYS
IMPASSIBLE. EVENTS BEGAN WITH FLOODING OF HIGHWAYS AT
ABOUT 230 AM.
0330 AM FLASH FLOOD MOUNT STERLING 38.06N 83.95W
09/23/2006 MONTGOMERY KY LAW ENFORCEMENT
FLASH FLOODING COUNTY WIDE. ROADS IN AND OUT OF MOUNT
STERLING IMPASSIBLE AND CLOSED. SEVERAL EVACUATIONS OF
RESIDENTS FROM HOMES ACROSS THE COUNTY. EVENTS BEGAN
AROUND 3 AM.
0330 AM FLASH FLOOD HAYS CROSSING 38.24N 83.45W
09/23/2006 ROWAN KY EMERGENCY MNGR
FIVE RESDIENTS EVACUATED FROM HOMES IN HAYS CROSSING AREA
DUE TO FLOODING.
0330 AM FLASH FLOOD MOUNT STERLING 38.06N 83.95W
09/23/2006 MONTGOMERY KY LAW ENFORCEMENT
MULTIPLE STREETS STILL CLOSED IN MOUNT STERLING AND ROADS
CLOSED ACROSS THE COUNTY ALL DUE TO HIGH WATER. STREET
CLOSURES IN MOUNT STERLING INCLUDE EAST MAIN FROM WILLOW
ST TO HIGH ST, HINKSTON DOWN TO GARDEN SPRING, AND QUEEN
ST AT WYKAGLE. COUNTY ROADS STILL CLOSED INCLUDE HINKSTON
PIKE, HOWARDS MILL ROAD, ROGERS MILL, CECIL PIKE, AND
STEPSTONE ROAD.
0421 AM FLASH FLOOD 5 W FRENCHBURG 37.95N 83.71W
09/23/2006 MENIFEE KY LAW ENFORCEMENT
HIGHWAY 460 WEST CLOSED FOR FLASH FLOOD. ALSO ROUTE 36
HAD WATER OVER ROAD WITH WATER CLOSE TO HOMES BUT NOT
FLOODING.
0615 AM FLASH FLOOD WRIGLEY 38.02N 83.27W
09/23/2006 MORGAN KY LAW ENFORCEMENT
HIGHWAY 711 IMPASSABLE DUE TO FLOODING.
0810 AM FLASH FLOOD LONDON 37.13N 84.08W
09/23/2006 LAUREL KY LAW ENFORCEMENT
SEVERAL ROADS CLOSED IN LONDON...INCLUDING TOBACCO
ROAD...MIDDLEGROUND WAY AND COOLIDGE.
&&
JCARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 11:32 PM EDT | Flash Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 31 hr |
| Sep 23, 2:28 AM EDT | Flash Flood Warning | JKL | Bath, Fleming, Montgomery, Rowan | 3 hr |
| Sep 23, 3:39 AM EDT | Flash Flood Warning | JKL | Menifee | 3 hr |
| Sep 23, 4:30 AM EDT | Flash Flood Warning | JKL | Morgan | 3 hr |
| Sep 23, 4:37 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 23 min |
| Sep 23, 5:28 AM EDT | Flash Flood Warning | JKL | Bath, Montgomery, Rowan | 3 hr |
| Sep 23, 8:23 AM EDT | Flash Flood Warning | JKL | Laurel | 3 hr |
| Sep 23, 11:10 AM EDT | Flash Flood Warning | JKL | Knox | 4 hr |
| Sep 23, 4:33 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 27 min |
| Sep 23, 4:50 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 40 min |
| Sep 23, 5:21 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 39 min |
| Sep 23, 5:30 PM EDT | Flash Flood Warning | JKL | Estill, Powell | 3 hr |
| Sep 23, 5:43 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Owsley | 47 min |
| Sep 23, 6:07 PM EDT | Tornado Warning | JKL | Laurel | 23 min |
| Sep 23, 6:09 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 51 min |
| Sep 23, 6:18 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Whitley | 27 min |
| Sep 23, 6:32 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 28 min |
| Sep 23, 6:36 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 24 min |
| Sep 23, 6:44 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 31 min |
| Sep 23, 6:48 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 27 min |
| Sep 23, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.